Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: Mental Numbness
|Expired - Wed Sep 03, 2008 2:16 pm|
I apologize if this question has been answered but I cant seem to find anything similiar to what im experiencing.
For the past year, at least half the time I've been feeling really dumb in the brain. A sensation kind of like feeling really lazy in using your brain for the most basic functions. The sensation so lazy that I feel like spacing off is a bit too common. Generally I've been spacing off and simply thinking of random topics, constantly changing. Its really hard to concentrate when I'm feeling that way. Also, I feel a slight numbness in the back of the head. (nothing is literally numb, just feel "heavy" towards the back of my brain/head) and I also feel numb/thick in the throat, as if I smoked a pack of cigarrettes last night. (Ive smoked for 4 years just about, but for the past 5-6 months ive smoked probably a pack alltogether.)
Now at first I thought maybe it was because of coffee but when I look back I used to drink about 4-6 cups of coffe for several years (caffinated). Now I usually drink about 1 cup a day if im lucky. I've stopped drinking it for a while to see what happens and I get the same exact feeling.
I went to the psychiatrist to see if they could diagnose my problems. I went to do a test on ADHD and he concluded that I "could" possibly have Adult ADHD. After testing I discussed things with the psychiatrist and she concluded for the most part it was depression that was causing my attention problems. I have been depressed but I think she misunderstood how serious it was for me. I don't think my depression has been that big of a deal...
Anyway, I've tried several antidepressants for a while, Zoloft, wellbutrin, Lexapro, where the best one was zoloft. The problem was that yes I felt more content but I felt it was just not doing anything with my concentrating factor. I quit them all together right away, rather than slowly lowering dose.
I had no horrible effects afterwards. I have been about 2 in a half months off of these meds and I feel fine but the numbness is really effecting me.
I apologize, but I felt I should mention my meds i took, what "I" think could be the cause.
|Dr. E. Seigle - Thu Oct 02, 2008 3:59 pm|
There are a number of medical causes of mental slowness, in addition to depression and ADD. Have you talked with your primary care doctor about this? Some routine blood tests, a physical exam, and an interview with your doctor might help to clarify things. For example, low thyroid output and vitamin deficiencies can cause this; there are many other causes possible as well.
Regarding ADD; did you have academic problems, trouble concentrating, trouble completing things, trouble holdding jobs, or behavioral problems as a girl in school? Did you talk a lot to other kids when you weren't supposed to in school? These are some screening questions for ADD. Also, what is your age? Please let me know if you'd like me to respond to your answers.
-E. Seigle MD
|PeterJK - Sun Jan 04, 2009 10:51 pm|
i know this post is late and the issue has probably been solved but just incase, it could be long periods of no stimulation. i think all you're doing is when you try and think you try and force it on your brain and so your head just becomes numb. try doing something where you actually have to think and focus (making something or just talking to poeple etc). ull figure it out, if not already. or i could just be wrong...
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.